Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 9, NWS Flagstaff, AZ

July 16, 2012Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2012, 1:31 PM MST for Coconino County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 1:31 PM MST (20:31 UTC)
Expired
Jul 16, 2012, 2:00 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 123 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WUUS55 KFGZ 162031
SVRFGZ
AZC005-162100-
/O.NEW.KFGZ.SV.W.0009.120716T2031Z-120716T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
131 PM MST MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 200 PM MST

* AT 126 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  
  THIS STORM WAS LOCATED OVER EAST CENTRAL COCONINO COUNTY...OR 7 
  MILES NORTHEAST OF THE WUPATKI VISITOR CENTER...AND MOVING 
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN COCONINO COUNTY AT 140 PM MST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3579 11106 3560 11096 3556 11131 3566 11136
TIME...MOT...LOC 2030Z 247DEG 13KT 3561 11123

$$

DB
1 follow-up statement
522 
WWUS55 KFGZ 162046
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
146 PM MST MON JUL 16 2012

AZC005-162100-
/O.CON.KFGZ.SV.W.0009.000000T0000Z-120716T2100Z/
COCONINO AZ-
146 PM MST MON JUL 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR EAST CENTRAL COCONINO COUNTY...

AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EAST CENTRAL COCONINO COUNTY...OR
10MILES NORTHEAST OF WUPATKI VISITOR CENTER...MOVING NORTHEAST AT 15 MPH.

A TORNADO WARNING HAS ALSO BEEN ISSUED FOR THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN COCONINO COUNTY AT 200 PM MST

LAT...LON 3579 11106 3560 11096 3556 11131 3566 11136
TIME...MOT...LOC 2046Z 247DEG 13KT 3563 11116

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:30 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 16, 9:30 AM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST MON JUL 16 2012

.SYNOPSIS...SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY OVER
NORTHERN ARIZONA WITH SOME STORMS PRODUCING HEAVY RAINFALL. BELOW
NORMAL DAYTIME TEMPERATURES WILL CONTINUE. AFTER TUESDAY...A DRYING
AND WARMING TREND WILL TAKE PLACE.

&&

.DISCUSSION...A TROUGH STILL REMAINS POSITIONED TO OUR WEST THIS
MORNING WITH HIGH PRESSURE CENTERED TO OUR EAST OVER TEXAS. THIS IS
RESULTING IN A MOIST SOUTH-SOUTHWEST FLOW OVER NORTHERN AZ.
PRECIPITABLE WATER IN THIS MORNINGS SOUNDING IS SIMILAR TO YESTERDAY
WHILE TEMPERATURES ALOFT HAVE COOLED SLIGHTLY PROVIDING MORE
INSTABILITY. A FEW STORMS HAVE ALREADY FIRED OVER LA PAZ/SOUTHERN
MOHAVE AND YAVAPAI COUNTIES THIS MORNING. OVERALL EXPECT ANOTHER
ROUND OF SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND LAST
THROUGH THE EVENING HOURS. COVERAGE WILL BE A BIT HIGHER EAST OF THE
MOGOLLON RIM WHERE THE DEEPER MOISTURE PLUME RESIDES. EXPECT THE
MAIN THREAT FROM STORMS TODAY TO BE HEAVY RAINFALL WITH LOCALIZED
FLASH FLOODING POSSIBLE. STRONGER STORMS MAY ALSO PRODUCE HAIL...BUT
EXPECT MOST OF IT TO BE SUB-SEVERE.

BY TUESDAY A SLOW DOWNWARD TREND IN MOISTURE AND INSTABILITY ON A
DRYING SOUTHWEST FLOW ARE EXPECTED...SO THAT SHOWERS AND
THUNDERSTORMS BECOME MORE WIDELY SCATTERED TO ISOLATED THROUGH
WEDNESDAY AND THURSDAY.

FRIDAY INTO THIS COMING WEEKEND...MOISTURE WILL SLOWLY INCREASE FROM
SOUTHEAST TO NORTHWEST...PUSHING THE REGION BACK INTO A SOMEWHAT LOW
GRADE TO MODERATE MONSOON WITH SCATTERED SHOWERS AND THUNDERSTORMS
OVER THE HIGHER TERRAIN AND WIDELY SCATTERED ACTIVITY OVER THE LOWER
TERRAIN.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT-NMRS SHRA/TSRA WITH
ISOLD +TSRA ONCE AGAIN TODAY. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED IFR CONDITIONS. A DECREASE IN THUNDERSTORM
ACTIVITY IS EXPECTED AFTER 05Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...A VERY MOIST SOUTHERLY FLOW ACROSS ARIZONA WILL KEEP
SHOWERS AND THUNDERSTORMS GOING TODAY. COOLER THAN NORMAL DAYTIME
TEMPERATURES WILL ALSO CONTINUE. BY TUESDAY...A DRIER SOUTHWEST FLOW
PUSHES THE DEEP MOISTURE PLUME EASTWARD WITH A DECREASE IN
THUNDERSTORM ACTIVITY.

WEDNESDAY THROUGH FRIDAY...DRIER SOUTHWEST FLOW CONTINUES OVER MOST
OF THE AREA WITH THE BEST CHANCE FOR THUNDERSTORM ACTIVITY OVER THE
WHITE MOUNTAINS OF EASTERN AZ. DAYTIME TEMPERATURES WILL INCREASE
WITH LOWER AFTERNOON HUMIDITIES. MOISTURE MAY INCREASE AGAIN BY
FRIDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS/TC
AVIATION.......DJO
FIRE WEATHER...DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 16, 4:47 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
447 AM MST MON JUL 16 2012

AZZ004>018-037>040-170730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
447 AM MST MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS TODAY AND THIS EVENING WITH THE MOST NUMEROUS STORMS
FOUND ALONG THE EASTERN MOGOLLON RIM...WHITE MOUNTAINS CHUSKA
MOUNTAINS. SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE
EXCESSIVE RAINFALL RESULTING IN LOCALIZED FLASH FLOODING.
ADDITIONAL THREATS INCLUDE LIGHTNING...STRONG GUSTY WINDS...AND
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:01 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo119 min
Jul 15, 5:35 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 15, 5:43 PM MSTSevere Thunderstorm WarningFGZYavapai20 min
Jul 15, 5:58 PM MSTFlash Flood WarningFGZNavajo51 min
Jul 15, 6:07 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai23 min
Jul 15, 6:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai16 min
Jul 15, 9:46 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila14 min
Jul 15, 10:29 PM MSTAreal Flood AdvisoryFGZCoconino90 min
Jul 15, 11:29 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Yavapai2 hr
Jul 16, 12:30 AM MSTAreal Flood AdvisoryFGZYavapai87 min
Jul 16, 12:51 AM MSTAreal Flood AdvisoryFGZCoconino, Yavapai54 min
Jul 16, 11:52 AM MSTSevere Thunderstorm WarningFGZCoconino23 min
Jul 16, 1:39 PM MSTTornado WarningFGZCoconino36 min
Jul 16, 2:15 PM MSTTornado WarningFGZCoconino16 min
Jul 16, 3:40 PM MSTSevere Thunderstorm WarningFGZCoconino35 min
Jul 16, 3:49 PM MSTTornado WarningFGZCoconino26 min
Jul 16, 4:14 PM MSTTornado WarningFGZCoconino31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.